Many veterans suffer from mental illness, and most of modern psychiatry, the VA healthcare system included, tends to treat mental illness with a great deal of psychiatric medication. Many of these medications have been shown to cause side effects, as well as the potential to cause secondary disabilities in those who take them. Often, veterans are unaware that their new health problems are related to their already service-connected disability, and do not file a claim.
There are several classes of antidepressants, each with its own side effects and potentially disabling effects.
The most common antidepressants used these days are known as Selective Serotonin Reuptake Inhibitors, or SSRIs. These include: Citalopram (Celexa), Escitalopram (Lexapro), Paroxetine (Paxil), Fluoxetine (Prozac), Fluvoxamine (Luvox) and Sertraline (Zoloft.)
The most common side effect of SSRIs is sexual/erectile dysfunction. This can happen in both men and women, as it does not just involve the inability to produce an erection, but can also involve reduced sexual desire as well as make the veteran experience less pleasure than usual. It must be noted that even without medication, depression and other psychiatric problems can cause sexual dysfunction. These sexual side effects can last long after discontinuation of the medication, sometimes permanently.
There are many other side effects of SSRIs, including a reduced ability for the blood to clot, which can cause gastric bleeding, fatigue/drowsiness, nausea, dry mouth, diarrhea, unexplained rashes, weight loss or gain, insomnia, sweating, agitation, and headaches. Many of these are transient in nature, and may not constitute a disability.
SNRIs like Venlafaxine (Effexor,) Duloxetine (Cymbalta,)
Bupropion (Wellbutrin, Zyban) is what’s known as a norepinephrine-dopamine reuptake inhibitor (NDRI,) and is prescribed both for depression as well as smoking cessation. While Wellbutrin actually seems to be more effective than SSRIs for depression, and causes less sexual problems, some of the side effects can be severe. Most importantly, it has been linked to epileptic seizures,
Anti-Anxiety Medication, especially benzodiazepines like temazepam, valium and Xanax These drugs are severely addictive, and users can experience life-threatening withdrawal when the medication is discontinued. Long-term use of benzodiazepines can cause cognitive problems, sleep problems, sexual dysfunction, psychosis, and brain damage. More recent research is showing that the use of these medications may raise the risk of dementia and Alzheimer’s Disease. Some studies have shown an increased risk of brain, lung, bowel, breast, ovarian and bladder cancers, but other research has shown no clear connection.
Antipsychotics are medications often prescribed to those with severe mental illness such as schizophrenia, but there has recently been an explosion of these powerful medications prescribed for other mental illness such as PTSD and depression. Some antipsychotics are risperidone, Perphenazine, Haloperidol, and loxapine. Antipsychotics are perhaps the most powerful and dangerous psychiatric medications, and their side effects can be severely disabling, and permanent, sometimes long after the medication has been discontinued. One of the most common disabling side effects is tardive dyskinesia, which is the involuntary movement of the muscles, especially the limbs. Another serious side effect of antipsychotics is disruption of the metabolism, which often leads to obesity, hyperglycemia, and diabetes.
Seroquel (quetiapine) is another antipsychotic drug commonly prescribed for depression, bipolar disorder, and other psychiatric symptoms. Seroquel often causes drowsiness, headaches, high blood pressure, can cause compulsive eating and high cholesterol, restless leg syndrome, hepatitis, hypothyroidism, as well as neuroleptic malignant syndrome and tardive dyskinesia.
Psychiatric medication can also have very serious behavioral consequences, including increased violent behavior and suicide. Doctors and researchers are still not entirely sure what causes these dramatic changes in behavior, but many perpetrators of violent crimes in recent years, including acts by veterans, seem to be at least partially caused by behavioral changes from psychiatric medications.
We are sorry that this post was not as useful for you!
Help us improve this post!
Tell us how we can improve this post?